High thyroid levels : I'm from the USA and I've... - Thyroid UK

Thyroid UK
109,064 members126,673 posts

High thyroid levels

Tjhad
Tjhad

I'm from the USA and I've just been told my levels are 7.6. I've had thyroid problems for years. Gotta love US insurance and Drs. I am on 125 micro. No one will tell me if i should still take same amount daily or half or try daily and maybe half extra. Told me that I'm close to going into a "thyroid storm". I just moved to another state and haven't established a dr yet. And months for endo specialists.

Can anyone please help me out with suggestions, what i should do, esp being a weekend here. I'm freaking out.

13 Replies
oldestnewest

If you’re talking about your TSH and you are above range then you need to take a little more. Perhaps just half a 25 Mcg more until you get proper medical advice.

Hmm, “thyroid storm” would suggest you’re not talking about TSH.

Please could you tell us what the 7.6 refers to, preferably with the laboratory reference range? Is it FT3 or FT4? If it’s TSH, then a thyroid storm is extremely unlikely.

I think you mean 7.6 mIU/L - which is far too high. Your TSH value should be between 1 mIIU/L and 2mIU/L. You are under medicated and need to increase your dose of Levothyroxine. Get your TSH under control first. Pay for private blood tests because this stage is rather straight forward and a doc will drive you crazy for at least a year (I am also in the US btw). Try True Health Labs on the Internet and out of Georgia (USA). A TSH blood level measurement is not very expensive (maybe $50), you buy a purchase order off the Internet and any Quest Lab will do your blood test. For another $50 you can get a telephone consultation with Dr Brady Hurst who will guide you to the next step. This is what I did to get well and I do not have a thyroid (had Th Cancer). When you have got your TSH down to about 1.5, check in again and we will help you through the next stage. Don't worry about an Endo yet, see if you can educate your doctor when you get one. I have found that a GP who is interested in learning is better than an under educated Endocrinologist (who is probably only enthusiastic about diabetes because it is easier.) The "thyroid storm" sounds like nonsense btw, increase your Levo until your TSH is about 1.5 then check back in with us. You may have to change doctors 'till you find one who is willing to learn about thyroid issues - don't panic about this, I am on my fifth and I am OK now - but the journey was rough.

Tjhad
Tjhad
in reply to LAHs

Thank you, knowing I'm not going to have a thyroid storm makes me feel better! I have always been under the impression that if levels were too high that it'd be a lower dosage and vis versa. Ive been told that it's the reverse way. Ive never understood that or made sense.

shaws
shawsAdministrator
in reply to Tjhad

My TSH when I was, finally, diagnosed was 100 but I didn't have a 'thyroid storm'. I did feel very . very ill.

LAHs
LAHs
in reply to Tjhad

Yes, if your TSH is too high, raise your dose of Levo to bring it down, and vis versa.

The big problem is determining what is too low. Basically if your doc thinks your TSH is too low but you finally feel well, just let it be. Stay on the dose which makes you feel well. What happens is the doc says, "TSH is too low, lower your Levo!", and then you start to feel ill again. How you feel is the main factor. When you get to the raggedy end of the TSH vs Levo graph (i.e. TSH~0 and Levo dose is high) it doesn't mean a lot, you can't really apply the same rule that you can over the main body of the graph. I am not even sure it is linear at the extremities - although, to be fair it's OK down to about TSH ~ 5mIU/L.

But, as I said above, when you hit that point get a complete thyroid panel and post the results.

Tjhad
Tjhad
in reply to LAHs

That's what i was trying to get a answer from when charge nurse called back with final results, if er dr seen, had her call me, stating that i needed a higher dose than Why couldn't he tell her to take 2 or 1 -1/2? I have thought about double dosing just for maybe 3 or 4 day's.

I do believe that being under too much stress, depression, anxiety, can and has affected my heart besides health issues with thyroid. I know that you can have palpitations but I really thought I was going to faint or have heart attack. I take 1st thing in the morning with full glass of water, wait at least 45 mins to hour, along with patiently watching the clock for my morning soda. Lol

Thank you very much for your opinions on what to do, appreciate it!

shaws
shawsAdministrator

All blood tests to check your thyroid hormones have always to be at the very earliest, fasting (you can drink water) and allow a gap of 24hours between last dose and test and take afterwards. This helps keep TSH at its highest and prevents doctor reducing the dose.

A Full Thyroid Blood test is:

TSH, T4, T3, Free T4, Free T3 and thyroid antibodies.

Always get a print-out of your results, with the ranges. Ranges are important to comment upon results.

Put your new results on a new post for comments.

Tjhad
Tjhad
in reply to shaws

They've always told me fasting didn't matter as long as i didn't have any caffeine. I really wonder about specialists now days

shaws
shawsAdministrator
in reply to Tjhad

This suggestion of an empty stomach is a patient-to-patient tip - it is because we know that doing this enables the TSH to stay higher than it would if we ate food before it.

They don't know. They are right that caffeine can affect the uptake of levo but if we have breakfast tea/coffee/food our TSH will be lower and they will adjust meds to 'fit' the TSH into a number. When we take thyroid hormone replacements they should ignore the TSH and concentrate on symptoms - the relief of them and that is by us having an optumum FT4 and FT3. If symptoms still annoy, then we have to look at the hormone replacement they give us. Researchers have found that a combination of T4/T3 helps many.

Some people don't feel wll on levo alone. At times this could be due to the fillers/binders in the replacement and trying another make could resolve problems. If not a trial of T3/T4 but just recently they've withdrawn all T3 from patents who were prescribed - without notice and caused panic.Some only recover on NDT (natural dessicated thyroid hormones - NHS used to prescribe but no longer do so members source their own. Many also their own T3 from wherever they can.

The TSH is fine for being diagnosed - if they test it and it is high enough. In UK it has to reach 10 - in other countries patients get a prescription if it goes above 3+ with symptoms. In the UK they know no symptoms nor try to relieve them - don't know how to in the first place. One of our advisers wrote a paper called 'Myths of TSH'.

If someone has had thyroid cancer they have to have a suppressed TSH and come to know harm.

Thyroid Storm is a life threatening condition which can arise if a person is extremely overactive and is not being controlled, or it can sometimes happen after RAI treatment, as the thyroid releases all its thyroxine store in one rush, but the TSH would be unmeasurable in such cases.

If the 7.6 figure is the TSH then you are hypothyroid and there is no way you are anywhere near Thyroid Storm, so I would say keep well away from anyone who says that, as they clearly know little or nothing about the thyroid. There is certainly no need for you to be freaking out.

If you are on 125 micrograms of Levothyroxine, when do you take it? Many people find that if they take it at night with water, just before going to sleep and at least two hours after their last food, it is more effective than in the morning, which is the standard dosing instruction. Sometimes it can make all the difference to how they feel.

You do not mention how you feel, but after all, that is what is important. Do you feel very tired and lethargic? Are you putting on a lot of weight ?

So sorry there are more questions than answers here, but please be assured you are not in danger of thyroid Storm, if you were your temperature would be very high, your heartbeat would be very fast, your skin would feel hot and dry, and you would be feeling extremely thirsty and slipping in and out of consciousness. Anyone who felt like that should not be asking questions on Health Unlocked, they should be dialling 999, or 911 in your case.

I hope, at least, that you can be reassured by this.

Thank you, that's reassuring! I do have dry skin, thinning eyebrows starting, my hair feels like its coarse and lost its shine. I have had more anxiety lately. I do have ptsd, depression, separation anxiety, attention deficit disorder. Ive had some swelling in feet, ankles and hands, in eyes before too. I do wake up hot sometimes sweating. I'm always cold unless it's in mid 70s.

Recently have been having along with EKG(s) showing abnormalities. I am under a Lot of stress and for awhile now.

You may also like...